MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRS 13MMX203MM FEMORAL STEM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRS 13MMX203MM FEMORAL STEM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 6485-3-313
Medical Device Problem Codes Degraded (1153); Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Insufficient Information (4580)
Date of Event 02/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Broken 203x13mm curved gmrs stem in situ in patient.Revision surgery required.Surgeon reported that while the patient was walking, they felt their leg buckle.Fractured component confirmed by x-ray.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.Device not returned.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and corrosion involving a mrs stem was reported.The event was confirmed via evaluation of the returned devices and clinician review of the provided medical records.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis and indicated the following: "image shows the mrs curved stem with fracture location highlighted by the arrow.On visual examination, the fracture was observed approximately 28 mm from the male taper end of the stem." material analysis: a material analysis was performed which concluded the following: "review of mrs curved stem, catalogue # 6485-3-313, lot code tec659 and gmrs extension piece, catalogue # 6495-6-140, lot code lbhtx, confirmed fracture of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the mrs curved stem near the male taper.The device fractured in fatigue and the fracture initiated at or near the location of laser marking on the stem.Energy dispersive spectroscopy confirmed oxidation of both components in the discoloured regions, indicating corrosion, consistent with in-vivo wear." -clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion/assessment: a fracture occurred through a cemented long stem modular tumor style revision knee implant.The failure occurred through the threaded junction to the stem-extension towards the knee.Event confirmation: the event, a broken implant, was confirmed.Root cause: a root cause cannot be ascertained without additional medical information." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the mrs stem.A material analysis was performed which concluded the following: "review of mrs curved stem, catalogue # 6485-3-313, lot code tec659 and gmrs extension piece, catalogue # 6495-6-140, lot code lbhtx, confirmed fracture of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the mrs curved stem near the male taper.The device fractured in fatigue and the fracture initiated at or near the location of laser marking on the stem.Energy dispersive spectroscopy confirmed oxidation of both components in the discoloured regions, indicating corrosion, consistent with in-vivo wear." the event was further confirmed by clinician review of the provided x-ray image.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Broken 203x13mm curved gmrs stem in situ in patient revision surgery required surgeon reported that while the patient was walking, they felt their leg buckle.Fractured component confirmed by x-ray.

Brand Name
MRS 13MMX203MM FEMORAL STEM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
centennial park, elstree
limerick WD6 3-SJ
EI   WD6 3SJ
61498200
MDR Report Key16625696
Report Number0002249697-2023-00316
Device Sequence Number4474474
Product Code KRO
UDI-Device Identifier07613327048452
UDI-Public07613327048452
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040749
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2013
Device Model Number6485-3-313
Device Catalogue Number64853313
Device Lot NumberTEC659
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer07/31/2023
Initial Report FDA Received Date03/28/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexMale